Direct oral anticoagulants, such as apixaban, are increasingly used in everyday practice in order to treat or prevent thromboembolic diseases. To date, there is no available data about apixaban pharmacokinetics in children, and no intoxication has previously been described.
A 23-month-old boy, with no medical history, was admitted to the emergency department 2 h after accidentally ingesting 40 mg apixaban and 0.75 mg digoxin. No adverse event was observed. Digoxin trough level was within therapeutic values. Apixaban blood concentration increased up to 1712 μg/L at H + 6 (1000-2750 μg/L using 2-5 mg/kg of apixaban in adults). The terminal half-life was 8.2 h (6-15 h in adults). The rapid elimination may explain the absence of bleeding despite high concentrations.
Despite an important intake of apixaban and a real disturbance in routine coagulation assays, no clinical sign of bleeding was observed, perhaps due to wide therapeutic range of apixaban. It may also be explained by its rapid elimination. Considering the high Cmax and a possible enteroenteric recycling, the use of activated charcoal should be considered in such situations in order to prevent eventual bleeding.

References

PubMed